Wisconsin, 2001

High Wind in Wisconsin, April 7, 2001

April 7, 2001 · NWS GRB · 18 events in 18 counties and zones

A strong low pressure system dragged an occluded front through Wisconsin as the low moved northeast across Minnesota. High winds behind the front downed numerous trees, tree limbs and power poles across central, east central and northeast Wisconsin.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system dragged an occluded front through Wisconsin as the low moved northeast across Minnesota. High winds behind the front downed numerous trees, tree limbs and power poles across central, east central and northeast Wisconsin. The wind removed part of the roof of a building in Rosholt (Portage co.) and knocked over a billboard in Outagamie county. The wind and accompanying warm and dry air contributed to the development of grass fires in the Coloma and Red Granite (Waushara co.) areas.High winds drove slabs of ice from Lake Winnebago onto the shore. A dead end street in Oshkosh (Winnebago co.) at Lake Winnebago was piled with a 20-foot to 30-foot high mountain of ice that threatened at least one home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 7, 7:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 7, 7:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
815 AM CDT SAT APR 7 2001

HAD UPDATED ZONES TO INCLUDE NC WI IN THE WIND ADVISORY. MOST INTENSE
WINDS CURRENTLY OCCURRING FROM NE NEB INTO NW IA AND FAR SW MN...IN
REGION OF VERY STG ISALLOBARIC GRADIENT. WITH STRONGEST WINDS DEVELOPING
CLOSER TO THE SFC LOW CENTER...FELT COMPELLED TO EXPAND THE ADVSY AREA
FARTHER NW. WOULD NOT BE TOTALLY SURPRISED IF THE DAY SHIFT NEEDS TO
UPGRADE THE ADVSY TO A WARNING ACROSS THE WHOLE CWA LATER THIS MORNING.
TEMPS IN EASTERN IA AND PARTS OF IL HAVE ALREADY WARMED WELL INTO THE
60S WITHOUT THE AID OF DAYTIME HEATING...AND MOST OF GRB CWA WILL SEE
SOME SUNSHINE TODAY. HAVE BOOSTED MAX TEMPS ANOTHER NOTCH FOR ALL ZONE
CUTS. ONLY ISOLD SHRA REMAINED ACROSS NORTHERN WI AS OF 13Z...SO REMOVED
MORNING PRECIP MENTION FROM THE ZONES.

.GRB...HIGH WIND WARNING THIS AFTERNOON AND EVENING EC WI
       WIZ022-038>040-045-048>050p-
       WIND ADVISORY THIS AFTERNOON AND EVENING NC/C/NE WI
       WIZ005-010>013-018>021-030-031-035>037

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 7, 5:00 AM CST, 7 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-071500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SAT APR 7 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
FORECAST AREA THIS AFTERNOON.

SCATTERED THUNDERSTORMS...A FEW POSSIBLE SEVERE...WILL DEVELOP MAINLY
NORTHWEST OF A LINE FROM STEVENS POINT TO KESHENA TO CRIVITZ THIS
AFTERNOON. IT APPEARS THAT THE ATMOSPHERE MAY BE TOO DRY TO SUPPORT
THUNDERSTORM ACTIVITY FARTHER TO THE SOUTHEAST...BUT ISOLATED STORMS
CANNOT BE RULED OUT. ANY STRONG STORMS THAT DO DEVELOP COULD EASILY
PRODUCE DAMAGING WINDS GUSTS AS HIGH AS 70 TO 80 MPH. SOME LARGE HAIL
IS ALSO POSSIBLE.

STRONG LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL MOVE TOWARD THE
MINNESOTA ARROWHEAD THIS AFTERNOON. A LARGE DRY SLOT WILL WRAP INTO
WISCONSIN ON THE EAST SIDE OF THIS SYSTEM...HELPING TO ERODE THE CLOUD
COVER OVER AREA THIS MORNING. THE RESULTING SUNSHINE SHOULD HELP TO
DESTABILIZE THE AIR MASS. STORMS WILL LIKELY REDEVELOP ACROSS PARTS OF
CENTRAL AND NORTH CENTRAL WISCONSIN BY EARLY AFTERNOON AS AN UPPER
LEVEL LOW PRESSURE SYSTEM APPROACHES. THESE STORMS SHOULD THEN SHIFT
RAPIDLY NORTHEAST OUT OF THE FORECAST AREA LATE IN THE DAY.

DUE TO THE STRENGTH OF THE SURFACE LOW PRESSURE SYSTEM AND THE WINDS
ALOFT...STRONG NON-CONVECTIVE WIND GUSTS ARE ALSO ANTICIPATED TODAY.
GUSTS AS HIGH AS 60 MPH ARE POSSIBLE IN THE FOX VALLEY AND LAKESHORE
AREAS...WHERE A HIGH WIND WARNING HAS BEEN POSTED FOR THE AFTERNOON
AND EVENING HOURS.

WEATHER SPOTTER GROUPS MAY NEED TO BE ACTIVATED THIS AFTERNOON.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Oneida

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Oneida forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

High Wind, Marinette

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Marinette forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

High Wind, Langlade

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Langlade forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

High Wind, Menominee

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Menominee forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

High Wind, Oconto

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Oconto forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

High Wind, Marathon

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Marathon forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

High Wind, Shawano

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Shawano forecast zone
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

High Wind, Door

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Door forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

High Wind, Wood

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Wood forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

High Wind, Portage

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Portage forecast zone
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

High Wind, Waupaca

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Waupaca forecast zone
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

High Wind, Outagamie

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Outagamie forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

High Wind, Brown

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

High Wind, Waushara

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Waushara forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Winnebago forecast zone
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

High Wind, Calumet

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Calumet forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

High Wind, Manitowoc

When
April 7, 12:00 PM CST to 7:00 PM CST
Where
Manitowoc forecast zone
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242249, 5242250, 5242251, 5242252, 5242253, 5242254, 5242255, 5242256, 5242257, 5242258, 5242259, 5242260, 5242261, 5242262, 5242263, 5242264, 5242265, 5242266.